Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A quasi-Monte Carlo scheme for Smoluchowski's coagulation equation

Authors: Christian Lécot and Wolfgang Wagner
Translated by:
Journal: Math. Comp. 73 (2004), 1953-1966
MSC (2000): Primary 65C05; Secondary 70-08, 82C80
Published electronically: January 5, 2004
MathSciNet review: 2059745
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper analyzes a Monte Carlo algorithm for solving Smoluchowski's coagulation equation. A finite number of particles approximates the initial mass distribution. Time is discretized and random numbers are used to move the particles according to the coagulation dynamics. Convergence is proved when quasi-random numbers are utilized and if the particles are relabeled according to mass in every time step. The results of some numerical experiments show that the error of the new algorithm is smaller than the error of a standard Monte Carlo algorithm using pseudo-random numbers without reordering the particles.

References [Enhancements On Off] (What's this?)

  • 1. D.J. Aldous, Deterministic and stochastic models for coalescence (aggregation and coagulation): a review of the mean-field theory for probabilists, Bernoulli 5 (1999), 3-48. MR 2001c:60153
  • 2. H. Babovsky, On a Monte Carlo scheme for Smoluchowski's coagulation equation, Monte Carlo Methods Appl. 5 (1999), 1-18. MR 99m:65010
  • 3. Y.R. Domilovskiy, A.A. Lushnikov, and V.N. Piskurov, Monte Carlo simulation of coagulation processes, Izv. Atmos. Ocean. Phys. 15 (1979), 129-134. MR 81e:86016
  • 4. A. Eibeck and W. Wagner, An efficient stochastic algorithm for studying coagulation dynamics and gelation phenomena, SIAM J. Sci. Comput. 22 (2000), 802-821. MR 2001e:82037
  • 5. K.-T. Fang, F.J. Hickernell, and H. Niederreiter (Eds.), Monte Carlo and Quasi-Monte Carlo Methods 2000, Springer, Berlin, 2002.
  • 6. H. Faure, Discrépance de suites associées à un système de numération (en dimension $s$), Acta Arith. 41 (1982), 337-351. MR 84m:10050
  • 7. A.L. Garcia, C. Van den Broeck, M. Aertsens, and R. Serneels, A Monte Carlo simulation of coagulation, Phys. A 143 (1987), 535-546.
  • 8. D.N. Gillespie, An exact method for numerically simulating the stochastic coalescence process in a cloud, J. Atmospheric Sci. 32 (1975), 1977-1989.
  • 9. O.J. Heilmann, Analytical solutions of Smoluschowski's coagulation equation, J. Phys. A 25 (1992), 3763-3771. MR 93c:82068
  • 10. C. Lécot, Error bounds for quasi-Monte Carlo integration with nets, Math. Comp. 65 (1996), 179-187. MR 96d:65012
  • 11. K. Liffman, A direct simulation Monte Carlo method for cluster coagulation, J. Comput. Phys. 100 (1992), 116-127.
  • 12. H. Niederreiter, Point sets and sequences with small discrepancy, Monatsh. Math. 104 (1987), 273-337. MR 89c:11120
  • 13. H. Niederreiter, Random Number Generation and Quasi-Monte Carlo Methods, SIAM, Philadelphia, 1992. MR 93h:65008
  • 14. K.K. Sabelfeld, S.V. Rogasinsky, A.A. Kolodko, and A.I. Levykin, Stochastic algorithms for solving Smolouchovsky coagulation equation and applications to aerosol growth simulation, Monte Carlo Methods Appl. 2 (1996), 41-87. MR 97c:82042
  • 15. M. v. Smoluchowski, Versuch einer mathematischen Theorie der Koagulationskinetik kolloider Lösungen, Z. Phys. Chem. 92 (1916), 129-168.
  • 16. M. v. Smoluchowski, Drei Vorträge über Diffusion, Brownsche Molekularbewegung und Koagulation von Kolloidteilchen, Phys. Z. 17 (1916), 557-571, 585-599.
  • 17. J.L. Spouge, Monte Carlo results for random coagulation, J. Colloid Interface Sci. 107 (1985), 38-43.
  • 18. S.K. Zaremba, Some applications of multidimensional integration by parts, Ann. Polon. Math. 21 (1968), 85-96. MR 38:4034

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65C05, 70-08, 82C80

Retrieve articles in all journals with MSC (2000): 65C05, 70-08, 82C80

Additional Information

Christian Lécot
Affiliation: Laboratoire de Mathématiques, Université de Savoie, Campus scientifique, 73376 Le Bourget-du-Lac cedex, France

Wolfgang Wagner
Affiliation: Weierstraß-Institut für Angewandte Analysis und Stochastik, Mohrenstraße 39, 10117 Berlin, Germany

Received by editor(s): November 11, 2002
Received by editor(s) in revised form: March 14, 2003
Published electronically: January 5, 2004
Additional Notes: Computation was supported by the Centre Grenoblois de Calcul Vectoriel du Commissariat à l’Énergie Atomique, France
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society